Diminished Anticoagulant Effects of Warfarin with Concomitant Mercaptopurine Therapy

Authors


Veterans Affairs Medical Center, Department of Pharmacy, 800 Zorn Avenue, Louisville, KY 40206-1499; e-mail: martin.leigh_a@louisville.med.va.gov.

Abstract

The drug interaction between mercaptopurine and warfarin is documented, but case reports of the existence or magnitude of this interaction are rare. An increased warfarin dosage was required for a patient receiving 12-week cycles of mercaptopurine for acute promyelocytic leukemia. At the start of mercaptopurine therapy, an upward titration of 25% beyond the warfarin maintenance dosage was required to achieve a therapeutic international normalized ratio. When a cycle of mercaptopurine was completed, a sharp reduction in warfarin dosage was required. The mechanism behind this interaction is unclear. Mercaptopurine may inhibit gastrointestinal absorption of warfarin, or it may induce hepatic enzymes that metabolize the anticoagulant. With dramatic changes in warfarin or anticoagulant requirements, practitioners should be aware of potential thromboembolic sequelae or bleeding complications when these agents are prescribed concomitantly. Frequent monitoring and careful dosage titration are warranted during concomitant administration.

Ancillary